Minnesota, 2012

Cold in Minnesota, January 17, 2012

January 17, 2012 · NWS DLH · 1 event in 1 county or zone

A 95 year old man died of hypothermia after locking himself out of his residence. The temperature that evening was -1 F at 9:00 pm and fell to -6 F by midnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A 95 year old man died of hypothermia after locking himself out of his residence. The temperature that evening was -1 F at 9:00 pm and fell to -6 F by midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 17, 8:25 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 17, 8:25 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CST TUE JAN 17 2012

.UPDATE...HIGH PRESSURE OVER THE RED RIVER VALLEY IS ERODING AWAY
THE CLOUDS AS THEY TRY TO PROGRESS E. HAVE ADJUSTED THE SKY GRIDS
TO SLOW ONSET OF CLOUD COVER. THE SNOW HAS ENDED IN NW WI AND HAVE
REMOVED. THE REST OF THE FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 533 PM CST TUE JAN 17 2012/

AVIATION...00Z TAFS.
VFR THROUGH 10Z. AFTER 10Z, LOOK FOR MVFR CIGS TO BEGIN TO SPREAD
ACROSS THE TAF SITES AHEAD OF A SFC LOW MOVING THROUGH THE
NORTHERN PLAINS AND INTO WEST CENTRAL MN BY 18Z. EXPECT -SN TO
DEVELOP ON THE NORTHERN PERIPHERY OF THE LOW ACROSS NORTHERN MN
WEDNESDAY MORNING, THEN OVERSPREAD THE REST OF THE FA THROUGH THE
DAY BUT NO REACH KHYR UNTIL 21Z. MVFR VSBYS WILL BE ASSOCIATED
WITH MUCH OF THE -SN WITH IFR CIGS/VSBYS AT KINL BY 19Z.

PREV DISCUSSION... /ISSUED 321 PM CST TUE JAN 17 2012/

SHORT TERM...LATEST REGIONAL SURFACE ANALYSIS SHOWS A DEPARTING
LOW PRESSURE OVER THE ERN GREAT LAKES AND A RIDGE OF HIGH PRESSURE
OVER THE ERN PLAINS. NORTHWEST WINDS COMBINED WITH THE VERY COLD
AIR ASSOCIATED WITH THE RIDGE HAS RESULTED IN FAIRLY SIGNIFICANT
LAKE EFFECT SNOW ACROSS THE GOGEBIC RANGE OVER THE LAST 12 HOURS
OR SO...WITH LESSER AMOUNTS ACROSS THE BAYFIELD PENINSULA. THE
LAKE EFFECT SHOULD TAPER OF TO SCATTERED SNOW SHOWERS OR FLURRIES
LATE THIS AFTERNOON AS WINDS BACK OUT OF THE WEST AND AS MOISTURE
DECREASES IN THE BOUNDARY LAYER. THEREFORE WE WILL CANCEL THE LAKE
EFFECT SNOW WARNING EARLY BY 4PM.

A QUICK MOVING CLIPPER SYSTEM FROM THE NRN PLAINS IS PROGGED TO
TRACK EWD ACROSS THE UPPER MIDWEST LATE TONIGHT THROUGH WEDNESDAY
EVENING. WINDS WILL BACK OUT OF THE SOUTH BY WEDNESDAY
MORNING IN RESPONSE TO THE APPROACHING SHORTWAVE...CAUSING ANY
LAKE EFFECT SNOW TO MOVE OVER THE NORTH SHORE WHERE AT LEAST A COUPLE
OF INCHES OF LAKE EFFECT SNOW COULD FALL WEDNESDAY INTO WEDNESDAY
EVENING. THE SYNOPTICALLY FORCED SNOW WILL FIRST DEVELOP ACROSS
OUR NWRN ZONES LATE TONIGHT AND SPREAD EWD ACROSS THE REST OF OUR
NRN ZONES ON WEDNESDAY. SOUTH OF US HWY 2...THERE WILL BE A CHANCE
OF LIGHT SNOW...BUT ATTM CONFIDENCE IS NOT HIGH ENOUGH TO MENTION
SNOW ACCUMULATION.

THE SNOW WILL TAPER OFF FROM WEST TO EAST WEDNESDAY EVENING WITH
ONLY SCATTERED SNOW SHOWERS LINGERING ACROSS OUR ERN ZONES BY
MIDNIGHT WEDNESDAY NIGHT. LAKE EFFECT SNOW WILL TRANSITION TO THE
SOUTH SHORE AGAIN AS WINDS TURN OUT OF THE NORTHWEST AFTER THE LOW
MOVES THROUGH. THE NORTHERLY WINDS WILL ALSO DRAW COLDER AIR SOUTH
ACROSS THE CWA WEDNESDAY NIGHT...WITH BELOW ZERO LOW TEMPS
EXPECTED THURSDAY MORNING. WITH WIND SPEEDS BETWEEN 10 TO 20 MPH
ACROSS MUCH OF THE CWA DURING THE SAME TIME FRAME...WIND CHILL
TEMPS WILL RANGE FROM 25 TO 40 BELOW ZERO. AS A RESULT...WE WILL
ISSUE A SPS TO HIGHLIGHT THIS HAZARD.

LONG TERM...THURSDAY THROUGH TUESDAY.
THE COLD SNAP THURS IS EXPECTED TO BE SHORT-LIVED AS THE LOW EXITS
OVER ONTARIO AND H85 TEMPS MODERATE. SFC HIGH PRESSURE WILL SLIDE
EAST OVER SRN MN/WI THURSDAY NIGHT AS THE H50 FLOW BECOMES ZONAL.
THE AMOUNT OF CLEARING THURSDAY NIGHT WITH THE SFC RIDGE WILL
DETERMINE IF LOWS CAN FALL FOR A SECOND NIGHT INTO THE NEGATIVE
TEENS TO 20S. HOWEVER...WINDS WILL BE LIGHT SO APPARENT T/WIND CHILL
VALUES WILL BE WARMER THAN THE PREVIOUS NIGHT.

ALTHOUGH MODELS ARE SHOWING LARGE DIFFERENCES IN TRACK...THERE IS
SOME AGREEMENT THAT A H85 TROUGH MOVES OUT OF THE ROCKIES AND ACROSS
THE UPPER PLAINS FRIDAY. THE LATEST NAM SHOWS A STRONGER BAROCLINIC
ZONE AND MUCH FURTHER NORTH STRONG TRACK...BRINGING THE NRN EDGE OF
THE ACCUMULATING SNOW INTO THE SOUTHERN ZONES. THE 12Z ECMWF HOWEVER
KEEPS THE BEST FORCING AND SNOW AMOUNTS OVER FAR SOUTHERN MN AND
WIS. ATTM...HAVE KEEP CHC POPS ACROSS SRN HALF OF FA FRIDAY. LONG
TERM MODELS IN GOOD AGREEMENT THAT H50 TEMPS WARM AROUND THE ZERO
MARK THROUGH THE WEEKEND WITH A PUSH OF WAA AHEAD OF A SERIES OF
SHORT WAVES THAT TRANSLATE OVER THE REGION. HAVE SMALL POPS FOR MOST
PERIODS THROUGHOUT EXTENDED WITH VERY LITTLE CONFIDENCE DUE TO
SIGNIFICANT MODEL DIFFERENCES AND RUN-TO-RUN DISCONTINUITY.

&&

.POINT TEMPS/POPS...
DLH  -3  17  -8   1 /  10  40  40   0
INL -12   5 -18  -4 /  40  60  20   0
BRD  -4  18 -13   0 /  10  30  10   0
HYR  -2  19  -7   1 /  10  20  50  10
ASX   2  20  -2   3 /  10  30  60  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

SHORT TERM...GSF
Hazardous weather outlook, Jan 17, 4:16 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
416 PM CST TUE JAN 17 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
416 PM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW IS EXPECTED TO QUICKLY SPREAD SOUTH AND EAST OVER THE
REGION WEDNESDAY INTO WEDNESDAY EVENING. ACCUMULATIONS OF 1 TO 2
INCHES ARE EXPECTED. A SHORT PERIOD OF LAKE EFFECT SNOW WILL
BRING LOCALLY HIGHER AMOUNTS ALONG THE ELEVATED TERRAIN OF LAKE
AND COOK COUNTIES IN NORTHEAST MINNESOTA...AS WELL AS ASHLAND AND
IRON COUNTIES OF NORTHERN WISCONSIN.

THE NORTHLAND WILL SEE HAZARDOUS WIND CHILL VALUES OF NEGATIVE 20
TO 40 DEGREES WEDNESDAY NIGHT THROUGH LATE THURSDAY MORNING. THE
COLDEST READINGS WILL BE FOUND ACROSS NORTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-181130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
416 PM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN LAKE SUPERIOR
WEDNESDAY NIGHT. THE COMBINATION OF THE WINDS AND RESULTING WAVES
COULD DEVELOP HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR PORTIONS OF
THE NORTH AND SOUTH SHORES.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 17, 3:24 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     SNOW             SAXON                   46.49N 90.42W
01/17/2012  M6.1 INCH        IRON               WI   CO-OP OBSERVER

&&

GRANING
Local storm report, Jan 17, 3:28 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     SNOW             GILE                    46.43N 90.23W
01/17/2012  E5.0 INCH        IRON               WI   CO-OP OBSERVER

            STILL SNOWING

&&

GRANING
Special weather statement, Jan 17, 4:03 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CST TUE JAN 17 2012

MNZ010>012-018>021-025-026-033>038-181000-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY
403 PM CST TUE JAN 17 2012

...VERY COLD TEMPERATURES AND WIND CHILLS EXPECTED WEDNESDAY NIGHT
AND THURSDAY MORNING...

A LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS THE UPPER MIDWEST
WEDNESDAY AND WEDNESDAY EVENING. AFTER THE THE DISTURBANCE MOVES
EAST OF THE NORTHLAND...WINDS WILL TURN OUT OF THE
NORTHWEST...DRAWING MUCH COLDER AIR SOUTH ACROSS THE REGION. THE
COMBINATION OF NORTHWEST WINDS AND VERY COLD TEMPERATURES WILL
RESULT IN WIND CHILL VALUES OF 25 TO 40 BELOW ZERO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ACROSS NORTHERN MINNESOTA.

IF YOU MUST VENTURE OUTDOORS LATE WEDNESDAY NIGHT AND THURSDAY
MORNING...BE SURE TO COVER ALL EXPOSED FLESH AS ANY EXPOSED FLESH
CAN FREEZE IN 15 TO 25 MINUTES WITH WIND CHILL VALUES FROM 25
BELOW TO 40 BELOW. THIS MAY RESULT IN FROST BITE AND HYPOTHERMIA
IF PRECAUTIONS ARE NOT TAKEN.

WIZ001>004-006>009-181000-
DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
403 PM CST TUE JAN 17 2012

...VERY COLD TEMPERATURES AND WIND CHILLS EXPECTED WEDNESDAY NIGHT
AND THURSDAY MORNING...

A LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS THE UPPER MIDWEST
WEDNESDAY AND WEDNESDAY EVENING. AFTER THE THE DISTURBANCE MOVES
EAST OF THE NORTHLAND...WINDS WILL TURN OUT OF THE
NORTHWEST...DRAWING MUCH COLDER AIR SOUTH ACROSS THE REGION. THE
COMBINATION OF NORTHWEST WINDS AND VERY COLD TEMPERATURES WILL
RESULT IN WIND CHILL VALUES OF 20 TO 30 BELOW ZERO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ACROSS NORTHWESTERN WISCONSIN.

IF YOU MUST VENTURE OUTDOORS LATE WEDNESDAY NIGHT AND THURSDAY
MORNING...BE SURE TO COVER ALL EXPOSED FLESH AS ANY EXPOSED FLESH
CAN FREEZE IN 20 TO 30 MINUTES WITH WIND CHILL VALUES FROM 20
BELOW TO 30 BELOW. THIS MAY RESULT IN FROST BITE AND HYPOTHERMIA
IF PRECAUTIONS ARE NOT TAKEN.

BERDES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Southern St. Louis / Carlton

When
January 17, 8:40 PM CST
Where
Southern St. Louis / Carlton forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Southern St. Louis / Carlton2012-01-1795MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357198.